Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 14, NWS San Francisco Bay Area, CA

December 27, 20126 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Dec 27, 2012, 12:39 PM PST for 6 counties in California. It took effect at Dec 28, 2012, 10:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2012, 12:39 PM PST (20:39 UTC)
In effect from
Dec 28, 2012, 10:00 PM PST
Expired
Dec 29, 2012, 10:00 PM PST
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WHUS46 KMTR 272039
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1239 PM PST THU DEC 27 2012

...LONG PERIOD NORTHWEST SWELL EXPECTED TO IMPACT THE CENTRAL COAST
SATURDAY...


CAZ006-505-509-282045-
/O.NEW.KMTR.SU.Y.0014.121229T1200Z-121230T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
1239 PM PST THU DEC 27 2012

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO
10 PM PST SATURDAY. 

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 14
  FEET WITH A DOMINANT PERIOD OF 17 TO 19 SECONDS. SURF AT DEEP
  WATER BREAKS WILL RANGE FROM 17 TO 20 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS
  WILL ARRIVE LATE FRIDAY EVENING AND WILL BUILD TO 10 TO 14 FEET
  FRIDAY NIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE
  SATURDAY EVENING.  

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE BREAKING
  WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN SHOULD AVOID
  FISHING FROM ROCKS DUE TO INCREASED WAVE ACTIVITY. LARGE
  POWERFUL BREAKING WAVES WILL RESULT IN EXCESSIVE RUN UP OF WAVES
  ONTO BEACHES WITH THE POTENTIAL OF WASHING BEACH GOERS INTO THE
  SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.  

&&

$$

CAZ529-530-282045-
/O.NEW.KMTR.SU.Y.0014.121229T1200Z-121230T0600Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1239 PM PST THU DEC 27 2012

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO
10 PM PST SATURDAY. 

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 14
  FEET WITH A DOMINANT PERIOD OF 17 TO 19 SECONDS. SURF AT DEEP
  WATER BREAKS WILL RANGE FROM 17 TO 20 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS
  WILL ARRIVE LATE FRIDAY EVENING AND WILL BUILD TO 10 TO 14 FEET
  FRIDAY NIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE
  SATURDAY EVENING.  

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE BREAKING
  WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN SHOULD AVOID
  FISHING FROM ROCKS DUE TO INCREASED WAVE ACTIVITY. LARGE
  POWERFUL BREAKING WAVES WILL RESULT IN EXCESSIVE RUN UP OF WAVES
  ONTO BEACHES WITH THE POTENTIAL OF WASHING BEACH GOERS INTO THE
  SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
247 
WHUS46 KMTR 281041
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
241 AM PST FRI DEC 28 2012

...LONG PERIOD NORTHWEST SWELL EXPECTED TO IMPACT THE CENTRAL
COAST SATURDAY...

CAZ006-505-509-291045-
/O.CON.KMTR.SU.Y.0014.121229T1200Z-121230T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
241 AM PST FRI DEC 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
SATURDAY...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 19 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 20 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS 
  WILL ARRIVE LATE THIS EVENING AND WILL BUILD TO 10 TO 14 
  FEET TONIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE 
  SATURDAY EVENING. 

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$

CAZ529-530-291045-
/O.CON.KMTR.SU.Y.0014.121229T1200Z-121230T0600Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
241 AM PST FRI DEC 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
SATURDAY...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 19 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 20 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS
  WILL ARRIVE LATE THIS EVENING AND WILL BUILD TO 10 TO 14 FEET
  TONIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE SATURDAY
  EVENING.

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
677 
WHUS46 KMTR 282226
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
226 PM PST FRI DEC 28 2012

...LONG PERIOD NORTHWEST SWELL EXPECTED TO IMPACT THE CENTRAL
COAST SATURDAY...

CAZ006-505-509-292230-
/O.EXT.KMTR.SU.Y.0014.121229T0600Z-121230T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
226 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 20 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 22 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS 
  WILL ARRIVE LATE THIS EVENING AND WILL BUILD TO 10 TO 14 FEET 
  TONIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE SATURDAY 
  EVENING. 

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$

CAZ529-530-292230-
/O.CON.KMTR.SU.Y.0014.121229T1200Z-121230T0600Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
226 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
SATURDAY...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 20 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 22 FEET. 

* TIMING...SMALLER 4 TO 8 FEET SWELL WITH A PERIOD OF 20 SECONDS 
  WILL ARRIVE LATE THIS EVENING AND WILL BUILD TO 10 TO 14 FEET 
  TONIGHT INTO SATURDAY MORNING. SWELL WILL DISSIPATE SATURDAY 
  EVENING. 

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
551 
WHUS46 KMTR 291230
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
430 AM PST SAT DEC 29 2012

...LONG PERIOD NORTHWEST SWELL TO IMPACT THE CENTRAL COAST
SATURDAY...

CAZ006-505-509-300600-
/O.CON.KMTR.SU.Y.0014.000000T0000Z-121230T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
430 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 20 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 22 FEET. 

* TIMING...SWELL WILL DISSIPATE SATURDAY EVENING.

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$

CAZ529-530-300600-
/O.CON.KMTR.SU.Y.0014.000000T0000Z-121230T0600Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
430 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WAVES AND SURF...A NORTHWEST SWELL RANGING IN SIZE FROM 10 TO 
  14 FEET WITH A DOMINANT PERIOD OF 17 TO 20 SECONDS. SURF AT 
  DEEP WATER BREAKS WILL RANGE FROM 17 TO 22 FEET. 

* TIMING...SWELL WILL DISSIPATE SATURDAY EVENING.

* IMPACTS...IMPACTS WILL BE STRONG RIP CURRENTS AND LARGE 
  BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS. FISHERMEN 
  SHOULD AVOID FISHING FROM ROCKS DUE TO INCREASED WAVE 
  ACTIVITY. LARGE POWERFUL BREAKING WAVES WILL RESULT IN 
  EXCESSIVE RUN UP OF WAVES ONTO BEACHES WITH THE POTENTIAL OF 
  WASHING BEACH GOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS...LOCALIZED BEACH
EROSION AND EXCESSIVE WAVE RUN UP ONTO BEACHES. BE SURE TO ALWAYS
KEEP AN EYE ON THE OCEAN WHEN VISITING THE BEACHES.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 27, 12:36 PM PST, 3 minutes earlier.

Area forecast discussion, Dec 27, 12:36 PM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1236 PM PST THU DEC 27 2012

.DISCUSSION...AS OF 09:17 AM PST THURSDAY...
A QUIET WEATHER MORNING IN PROGRESS ACROSS THE AREA. VISIBLE
SATELLITE AND SURFACE OBS SHOW THAT MAINLY CLEAR SKIES ARE PRESENT
WITH THE EXCEPTION OF THE HIGHER TERRAIN AREAS IN MONTEREY AND SAN
BENITO COUNTIES IN THE SOUTH. TEMPERATURES BEGAN THE DAY IN THE
30S AND 40S WITH READINGS AROUND 50 ON THE COAST. READINGS HAVE
WARMED ONLY A FEW DEGREES...AND THE 12Z KOAK UPPER AIR SHOWED AN
850 MB TEMP OF 0C WHICH WILL TRANSLATE TO READINGS MAINLY IN THE
50S IN THE LOW ELEVATIONS...AND 30S/40S IN THE MOUNTAINS. THE
GOING FORECAST IS ON TRACK FOR A COOL AND DRY DAY WITH A RIDGE OF
SURFACE HIGH PRESSURE OVER THE EASTERN PACIFIC. ANY INSTABILITY
SHOWERS SHOULD REMAIN OVER THE PACIFIC TODAY. MAIN FOCUS FOR THE
FORECAST TODAY WILL BE ON UPCOMING WEATHER SYSTEMS TO REFINE
TIMING AND ALSO TO LOOK AT FALLING SNOW LEVELS WITH THE SYSTEM
COMING FOR THE WEEKEND.

&&

.PREV DISCUSSION...AS OF 3:15 AM PST THURSDAY...RAIN SHOWERS CEASED
OVER THE REGION...AS THE UPPER LOW SHIFTED EAST OUT OF NEVADA.
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION
TONIGHT...RESULTING IN CLEARING SKIES AND LIGHT WINDS. AS WINDS
CONTINUE TO DISSIPATE OVER THE AREA...TEMPERATURES WILL FALL.
SO FAR...TEMPERATURES OVERNIGHT FELL INTO THE UPPER 30S TO LOW
50S. THESE TEMPERATURES ARE FORECAST TO FALL ANOTHER 5 DEGREES
BEFORE SUNRISE. PATCHY FROST MAY DEVELOP IN SHELTERED VALLEY
LOCATIONS WHERE THE TEMPERATURE NEARS THE FREEZING MARK.

A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD OVER THE AREA TODAY
...KEEPING THE REGION DRY AND SKIES PARTLY CLOUDY. TEMPERATURES
THIS AFTERNOON ARE FORECAST TO RISE INTO THE 50S...NEAR NORMAL FOR
THE END OF DECEMBER.

AN UPPER LEVEL TROUGH WILL BEGIN TO DIG SOUTH TOWARD THE CA/OR
BORDER FRIDAY MORNING. RAIN WILL ENTER THE NORTH BAY AS EARLY AS
LATE FRIDAY MORNING AND CONTINUE SOUTH INTO THE SF BAY BY THE
AFTERNOON HOURS. THE UPPER LOW WILL CONTINUE TO MOVE SOUTH RIGHT
ALONG THE CA COASTLINE...EXITING THE REGION BY LATE SATURDAY
NIGHT. THERE WILL BE LIMITED ATMOSPHERIC MOISTURE WITH THIS
SYSTEM...AS PW VALUES PEAK NEAR ONE HALF INCH. THIS WILL RESULT IN
RAINFALL ACCUMULATION BETWEEN A TENTH AND A QUARTER OF AN INCH FOR
MUCH OF THE REGION. THE ONE EXCEPTION WILL BE THE COASTAL
LOCATIONS THROUGH THE SOUTHERN THIRD OF THE AREA...WHERE UP TO AN
INCH OF RAINFALL IS POSSIBLE THROUGH SATURDAY NIGHT.

IN ADDITION TO THE RAIN...SNOW WILL BE POSSIBLE OVER THE HIGHEST
ELEVATIONS. SNOW LEVELS ARE FORECAST TO DROP TO 2500 TO 3500 FEET
BY FRIDAY NIGHT. SEVERAL INCHES OF SNOW WILL BE POSSIBLE OVER THE
HIGHEST PEAKS...ESPECIALLY OVER MONTEREY COUNTY.

COOL AND DRY WEATHER IS EXPECTED SUNDAY...AND WILL CONTINUE INTO
AT LEAST TUESDAY...AS HIGH PRESSURE ONCE AGAIN BUILDS OVER THE
REGION. PARTLY CLOUDY SKIES WITH TEMPERATURES RISING INTO THE 50S
WILL BE TYPICAL FOR EACH DAY.

THE EXTENDED FORECAST CONTINUES TO BE TRICKY...AS THE GFS AND
ECMWF DIFFER WITH TIMING AND LOCATION OF THE NEXT STORM SYSTEM.
THE GFS BRINGS AN UPPER LOW TO THE CA/OR BORDER BY WEDNESDAY
AFTERNOON...WITH RAIN ENTERING THE NORTH BAY BY WEDNESDAY NIGHT.
THE ECMWF TRACKS THIS LOW FURTHER SOUTH AND IS MUCH SLOWER WITH
THIS SYSTEM...WITH THE UPPER LOW APPROACHING THE NORTHERN
CALIFORNIA COAST THURSDAY AFTERNOON INTO THE EVENING HOURS. WITH
THE ECMWF SOLUTION...THE ENTIRE COASTLINE WILL BEGIN RECEIVING
RAIN AROUND THE SAME TIME...INSTEAD OF THE NORTHEAST TO SOUTHWEST
ORIENTATION OF THE GFS PRECIPITATION BAND.

EITHER WAY...AFTER A FEW DAYS OF DRY WEATHER...THE REGION WILL
LIKELY SEE ANOTHER ROUND OF PRECIPITATION...WITH THE TIMING AND
LOCATION STILL VERY UNCERTAIN. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR THE LATEST INFORMATION.

&&

.AVIATION...AS OF 9:55 AM PST THURSDAY...CLEAR TO PARTLY CLOUDY
SKIES ARE BEING REPORTED ACROSS THE FORECAST AREA THIS MORNING.
HIGH PRESSURE IS BUILDING IN OVER THE AREA AND SHOULD MAINTAIN
CLEAR SKIES AND GENERALLY LIGHT WINDS THROUGH THE NEXT 24 HOURS.
HOWEVER...THERE SHOULD BE ENOUGH HEATING TODAY TO PROMOTE THE
DEVELOPMENT OF THE AFTERNOON SEA BREEZE. THE CURRENT SATELLITE
WATER VAPOUR IMAGE DOES SHOW A LOW PRESSURE SYSTEM IN THE GULF OF
ALASKA THIS MORNING AND AN ASSOCIATED FRONT APPROXIMATELY 400
MILES OFFSHORE. THIS FRONT SHOULD BRING HIGH CLOUDS TO THE
FORECAST AREA LATE TONIGHT WITH RAIN BEGINNING BY FRIDAY AFTERNOON.

VICINITY OF KSFO...VFR THROUGH TONIGHT. GENERALLY LIGHT OFFSHORE
WINDS THIS MORNING WITH THE SEA BREEZE BEGINNING AROUND 2000Z. THE
SEA BREEZE SHOULD REACH 10KT. LIGHT RAIN AND MVFR CONDITIONS ARE
EXPECTED FRIDAY AFTERNOON.

KSFO BRIDGE APPROACH...VFR.

MONTEREY BAY AREA TERMINALS...VFR THROUGH TONIGHT. A LIGHT SEA
BREEZE IS EXPECTED AT THE TERMINALS TODAY REACHING MAYBE 10 KT.

&&

.MARINE/BEACH...AS OF 12:36 PM PST THURSDAY...A STORM SYSTEM
CURRENTLY LOCATED ALONG THE ALEUTIAN ISLANDS IS GENERATING LARGE
LONG PERIOD SWELL. THIS SWELL IS EXPECTED TO ARRIVE TO THE CENTRAL
COAST FRIDAY EVENING. INITIALLY THIS SWELL WILL BE SMALL RANGING
BETWEEN 4 TO 8 FEET WITH A DOMINANT PERIOD OF 20 SECONDS.
OVERNIGHT THE SWELL WILL BUILD TO 10 TO 14 FEET AT 18 SECONDS.
THIS WILL RESULT IN BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS
IN EXCESS OF 17 TO 20 FEET. THESE LARGE BREAKING WAVES WILL
GENERATE EXCESSIVE WAVE RUN UP ONTO BEACHES CAPABLE OF WASHING
BEACH GOERS INTO THE SEA. FISHING FROM AND CLIMBING ON ROCKS AND
JETTIES WILL ALSO BE HAZARDOUS DUE TO INCREASED WAVE ACTIVITY.
MARINERS SHOULD USE CAUTION WHEN NAVIGATING OUT OF PORTS AND
HARBORS AS WELL AS NEAR SHOALS.

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 3 PM
             SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 3 PM
             SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 PM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 PM
             SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL 3 PM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 PM
             SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: JOHNSON
AVIATION/MARINE: LARRY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.